Help on accessing alternative formats, such as Portable Document Format (PDF), Microsoft Word and PowerPoint (PPT) files, can be obtained in the alternate format help section.
Contact: Policy and Promotion Division
The names of some marketed health products appear similar to other products when written or spoken. This is known as a look-alike sound-alike (LA/SA) issue. LA/SA health product name similarities may contribute to medical errors when two products are confused and one is used instead of the other. The confusion may be related to similarities in the written name on a prescription or similarities in how the name is pronounced when ordered over the telephone. The confusion may also occur when a consumer (human drugs) or a farmer/pet owner (veterinary drugs) obtains an over-the-counter product whose product name is very similar to another product name.
An example of similar human brand name drugs that have been confused include Losec and Lasix1. Losec (omeprazole) is often used to treat ulcers while Lasix (furosemide) can be used to treat hypertension.
The types of health products that are affected by this issue include:
To date, the majority of documented LA/SA health product names are human prescription drugs. Statistics show that name confusion accounts for one in every four medication errors2 and that one of the most frequent causes of dispensing errors (29%) is due to look-alike sound-alike product names3.
Medication errors caused by LA/SA health product names may result in adverse events that cause harm to the patient (human or animal), especially when two products have different uses. People and animals who are especially vulnerable include the young and the old, those with allergies, those taking other medications or those with concomitant medical conditions.
Currently, when LA/SA drug names are identified, Health Canada works with the sponsors to find an appropriate solution to reduce the potential for confusion between the products. Some possible solutions include:
Some of the more common LA/SA health product brand names that may be confused include:
Health Canada minimizes health risk factors to Canadians while maximizing the safety provided by the regulatory system. It critically reviews scientific information and works to ensure that health products in Canada are safe, effective and of high quality.
Health Canada has established a Working Group to review and analyze issues relating to LA/SA health product names and to recommend an appropriate course of action to reduce the potential for confusion between the products.
Health Canada, health practitioners, pharmacists, veterinarians, manufacturers of human or veterinary drugs, consumers, producers and farmers all need to work together to minimize the potential for confusion between products with names that look or sound alike. The following are some suggestions to reduce medication mix-ups:
Manufacturers of health products (for use in human or veterinary medicine) are responsible for naming health products.
Manufacturers can reduce the incidence of LA/SA health product names by:
Prescribers, such as physicians, nurse practitioners and veterinarians write prescriptions for their patients.
In order to avoid the potential for LA/SA confusion, the prescriber can:
Pharmacists ensure that a patient obtains the correct drug, as directed by the prescriber. Furthermore, they provide advice to the patient regarding appropriate use of the product.
Pharmacists can reduce LA/SA errors by:
Consumers, producers and farmers can help reduce the likelihood of getting the wrong medications by being informed about the medications prescribed for them, being aware of the reasons for purchasing the medication, and following medication directions for appropriate usage.
Consumers, producers and farmers can do this by:
If you have any questions regarding LA/SA health products, enquire at:
BGTD_PPD_DPP@hc-sc.gc.ca or (613) 954-1798
1 Ontario Medical Association. "The 'look-alike/sound-alike' problem". The Drug Report. 1999 Nov; 39.
2 B. L. Lambert, S. J. Lin, K. Y. Chang and S. K. Gandhi. "Similarity as a risk factor in drug-name confusion errors: the look-alike (orthographic) and sound-alike (phonetic) model". Med Care. 1999 Dec; 37 (12):1214-25.
3 L. L. Leape, D. W. Bates, D. J. Cullen, et al. "Systems analysis of adverse drug events". JAMA, 1995; 274:35-43.
4 U.S. Pharmacopeia. "Use Caution - Avoid Confusion". USP Quality Review, 1999, May: 66.
5 U.S. Pharmacopeia. "Use Caution - Avoid Confusion". USP Quality Review, 1999, May: 66.
6 Christine Gorman. "Mixed-up Meds". Time Magazine, 1999; Dec. 13; 154 (24):117
7 U.S. Pharmacopeia. "Use Caution - Avoid Confusion". USP Quality Review, 1999, May: 66.
8 Ontario Medical Association. "The 'look-alike/sound-alike' problem". The Drug Report. 1999 Nov; 39.
9 U.S. Pharmacopeia. "Use Caution - Avoid Confusion". USP Quality Review, 1999, May: 66.
10 K. R. Borkowski, and N. Faure. "Important safety information regarding medication errors resulting from confusion between Seroquel® and Serzone-5ht2®". Therapeutic Products Directorate, Health Canada (Duplicated text of a letter from AstraZeneca and Bristol-Myers Squibb).
(http://www.hc-sc.gc.ca/hpfb-dgpsa/tpd-dpt/seroquel-serzone_prof_e.html). 2002, Oct. 31.
11 U.S. Pharmacopeia. "Use Caution - Avoid Confusion". USP Quality Review, 1999, May: 66.
12 ISMP Medication Safety Alert. "FDA Advise-ERR: Medication Errors associated with Taxotere and Taxol". Institute for Safe Medication Practices, 2001, Feb. 7.
13 U.S. Pharmacopeia. "Use Caution - Avoid Confusion". USP Quality Review, 1999, May: 66.